Long-term steroid therapy is associated with production of a posterior subcapsular cataract (PSC). Five steroid-associated cataractous lenses were studied, using light, scanning, and transmission electron microscopy. Anterior, equatorial, and posterior regions were examined. Findings were compared with five age-matched senile PSCs and five nuclear cataractous lenses with no cortical opacities. The posterior polar region of steroid-associated cataractous lenses consists of (1) a superficial zone of liquefaction and (2) a deep zone of segmentally swollen lens fibers. Nucleated lens fibers are present in posterior cortical regions. Cytoplasm at knob and socket junctions had become lucent and plasma membranes were disappearing, leaving empty spaces. Laminated membranous configurations were seen. Although the same basic histopathologic abnormalities were found in steroid-associated cataracts and in nonsteroid senile PSCs, it is their organization and localization that may be the distinguishing characteristics of the steroid-associated cataract.
Utilization of these drugs is common in patients with HF. In a study from Denmark, 34 percent of patients received at least one nonsteroid anti-inflammatory agent or cyclooxygenase-2 inhibitor after discharge for first hospitalization for HF [ 2 ]. Use of some of these drugs may be increasing. As an example, a review of Medicare beneficiaries hospitalized with the diagnoses of HF and diabetes mellitus found that the proportion using metformin and/or a thiazolidinedione increased from percent in 1998 to 1999 to percent in 2000 to 2001 [ 3 ].
Believe it or not, non-steroid using individuals may experience heart muscle growth through rigorous exercise (such as aerobics). Steroid users differ in that the more they use and the longer they use, the more potential there is for growth. Negative side effects may not surface unless abuse becomes the norm, but it is best not to take the chance. Additionally, consistent steroid users may experience a decrease in the size of the heart muscles when they stop using. This essentially means that the heart starts to shrink. Again, past use/habits are likely to influence the level of change.